Concerns About Long-Term Use of Fosamax

There has been a concern raised lately about the use of medications called bisphosphonates for postmenopausal women with osteoporosis. This drug is supposed to reduce the risk of bone fractures by inhibiting (stopping) bone resorption. By preventing bone cells from being broken down, bone density and therefore bone strength, can be maintained. But reports of problems with the long-term use of these medications have caught the attention of the medical community.

Right now, experts think the problems associated with bisphosphonates are rare but we need some data to support that conclusion. Orthopedic surgeons from the New York University Hospital for Joint Diseases wrote this report to help add to the data presented so far. They reviewed their records looking for patients on long-term Alendronate (Fosamax) therapy who fractured the femur (thigh bone). Long-term use of this drug means they were on it for more than five years. They found seven cases of either subtrochanteric or diaphyseal femoral fractures.

Subtrochanteric refers to a fracture at the top of the femoral shaft. Diaphyseal fracture is a break in the shaft of the bone. All seven cases were postmenopausal women with osteoporosis who had been on Fosamax for an average of eight years. Some had been taking the drug for up to 13 years. Ages ranged from 53 to 75 years old. They all had injuries referred to as low-energy trauma. That means they fell from a standing position (or lower). Some of the women broke both legs at the same time. Others broke one leg and later broke the second leg.

X-rays were used to determine the condition of the bone and presence of emerging stress reactions on the other side (opposite hip to the broken one). A stress reaction is a microscopic disruption in the bone. The bone has not widened, separated, or moved apart as is usually seen with a true break. Given enough compression and load on the weakened bone, a stress reaction can progress to a complete break. These stress reactions aren't always painful. So when a fracture develops, the physician should X-ray the opposite side to see if any stress reactions are developing. Most of the women in this study who had signs of bone fracture starting to develop had already reported thigh pain, so that's a symptom to pay attention to.

Based on the findings from this chart review, the authors say that they now always take X-rays of the other side in anyone on bisphosphonates who breaks a hip. Bone scans and/or MRIs may be ordered when X-rays are normal but the history and exam are suspicious. Hip fractures occur much less often than wrist, arm, or pelvic fractures in this population. Most people who have a subtrochanteric or diaphyseal fracture have been involved in a car accident or the bone is so osteoporotic, it just breaks without any trauma. Low-energy fractures from a standing height (or lower) are much less common.

The authors have also changed how they follow-up women who develop femoral bone fractures while on Fosamax. They stop treatment with the drug and refer the patient to an endocrinologist for a more thorough work-up. The endocrinologist takes a closer look at the patient and helps make a decision whether or not bisphosphonates can still be used after these rather unusual hip fractures.

They suggest that the next step in research efforts should be to identify risk factors or groups of people who are susceptible to the negative effects of long-term use of bisphosphonates. It seems that in some people, putting a stop to bone turnover called bone turnover suppression does result in more bone cells (that's good!) but it's bone that is more brittle and more likely to break (that's bad!).

Bone turnover refers to the death of old bone cells and birth of new bone cells, a natural process that occurs in all adults. After menopause, there is more bone resorption (death) and less new bone formed resulting in a net loss of bone density and strength. That's why they start taking bisphosphonates in the first place. Why some women on Fosamax develop these hip fracture and others do not requires a careful investigation to help doctors develop a way to screen for fracture risk for anyone on long-term bisphosphonates.

Reference: 

Craig M. Capeci, MD, and Nirmal C. Tejwani, MD. Bilateral Low-Energy Simultaneous or Sequential Femoral Fractures in Patients on Long-Term Alendronate Therapy. In The Journal of Bone and Joint Surgery. November 2009. Vol. 91-A. No. 11. Pp. 2556-2561.

Disclaimer

The information on this website is not intended to replace the advice or care from a healthcare provider. The information on this website is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments, or treatments. The information should NOT be used in place of visiting with your healthcare provider, nor should you disregard the advice of your healthcare provider because of any information you obtain on this website. Discuss any activities presented in this website with your healthcare provider before engaging in the activity.